Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Wire  Bored?

Author Topic: Discontinuation syndrome when moving from TCA to an SSRI?  (Read 187 times)

0 Members and 1 Guest are viewing this topic.

Offline BusuB

  • Sr. Member
  • ****
  • Posts: 273
  • Rec's: 2
    • Poke This Member
Discontinuation syndrome when moving from TCA to an SSRI?
« on: February 06, 2014, 01:58:00 PM »
So my constipation from clomipramine never let up after diet changes and dose reduction, so last week, my pdoc discontinued my clomipramine and left me on a low dose of fluoxetine (10mg).  3 days after the clomipramine was discontinued (from 25mg), I've been hit with anxiety, brain zaps, mood lability, and flu-like symptoms (body aches, chills, nausea).  It's now been a week since they've started.  Sleep has been lighter, but okay.

I was under the impression that the fluoxetine would cover the loss of the clomipramine, so can this still be discontinuation syndrome? Or a resumption of my initial problem?  If it is discontinuation, how long should this last?

I understand that fluoxetine can take a while to stabilize.  I'm currently on week 3 (4 in 3 days).  Can it also be that?
Bookmark and Share

Offline stevo1111

  • Full Member
  • ***
  • Posts: 225
  • Rec's: 7
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Discontinuation syndrome when moving from TCA to an SSRI?
« Reply #1 on: February 06, 2014, 02:42:35 PM »
It is most likely that the Flouxetine is just too weak at that dose compared to even a low dose of the Clom. Try increasing the dose as tolerable to a point where you feel the same relief as with Clom. It's a shame the side effects never went away. But don't worry, if nothing else works you can always return to the Clom. and try some different constipation medicines.
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3972
  • Country: au
  • Rec's: 91
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Discontinuation syndrome when moving from TCA to an SSRI?
« Reply #2 on: February 06, 2014, 04:24:44 PM »
I was under the impression that the fluoxetine would cover the loss of the clomipramine, so can this still be discontinuation syndrome? Or a resumption of my initial problem?  If it is discontinuation, how long should this last?

How long were you on the 25mg?

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline BusuB

  • Sr. Member
  • ****
  • Posts: 273
  • Rec's: 2
    • Poke This Member
Re: Discontinuation syndrome when moving from TCA to an SSRI?
« Reply #3 on: February 06, 2014, 05:33:05 PM »
I was under the impression that the fluoxetine would cover the loss of the clomipramine, so can this still be discontinuation syndrome? Or a resumption of my initial problem?  If it is discontinuation, how long should this last?

How long were you on the 25mg?

Ian

I had been on clomipramine a total of 10 weeks, with the last 2 being on 25 w/ the fluoxetine.  Prior to that I had been on 50mg for the previous 6.  From what I understand, fluoxetine significantly impairs the bodies ability to metabolize clomipramine, leading to higher blood levels, which is part of the reason why I think 25mg was still too strong, SE-wise, when paired with the fluoxetine.
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3972
  • Country: au
  • Rec's: 91
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Discontinuation syndrome when moving from TCA to an SSRI?
« Reply #4 on: February 06, 2014, 06:11:28 PM »
I had been on clomipramine a total of 10 weeks, with the last 2 being on 25 w/ the fluoxetine.

Then your side-effects almost certainly aren't from withdrawal, but from the Prozac. As you were on clomipramine for a short time and only at sub therapeutic doses you are effectively starting Prozac from scratch and may therefore experience all the usual startup side-effects.

Prozac does inhibit clomipramine breakdown so can increase plasma levels if you were to continue taking both, but as you stopped taking clomipramine before starting the Prozac this isn't a factor. Prozac may be delaying the complete elimination of clomipramine, but it won't have raised plasma levels. In any event, the doses of both are well below those that would cause significant problems.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline BusuB

  • Sr. Member
  • ****
  • Posts: 273
  • Rec's: 2
    • Poke This Member
Re: Discontinuation syndrome when moving from TCA to an SSRI?
« Reply #5 on: February 06, 2014, 06:25:24 PM »
I had been on clomipramine a total of 10 weeks, with the last 2 being on 25 w/ the fluoxetine.
Prozac does inhibit clomipramine breakdown so can increase plasma levels if you were to continue taking both, but as you stopped taking clomipramine before starting the Prozac this isn't a factor.

It did overlap for the 2 week period, but your reasoning seems sound.  It's still early days on the fluox, so I suppose it'll be a few weeks for it to chill out.

Seems like I deal more with side effects than actual anxiety these days, so at least I can be thankful for that.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
1 Replies
1712 Views
Last post October 29, 2009, 11:31:23 AM
by dsquared
5 Replies
1963 Views
Last post January 17, 2010, 05:54:58 PM
by WiSp
2 Replies
2909 Views
Last post March 08, 2011, 01:39:27 PM
by mrmanic
0 Replies
62 Views
Last post June 17, 2014, 12:47:32 PM
by daepay41
13 Replies
109 Views
Last post July 02, 2014, 01:16:59 AM
by Kenzie